Alert archive / Missouri / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 83, NWS Springfield, MO

March 9, 2017Jasper County, Newton County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Mar 9, 2017, 5:39 PM CST for Jasper County, Newton County, Missouri. It was in force for 66 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 9, 2017, 5:39 PM CST (23:39 UTC)
Expired
Mar 9, 2017, 6:45 PM CST
In force
66 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Jasper County, MO, Newton County, MO

The radar

The Springfield radar (KSGF), 84 km from the middle of the area, began a volume at 23:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 9, 5:40 PM CSTHAIL 1.751 Se Brooklyn Heights, MOCR 170 AND FIR RD FIRE DEPARTMENT IS REPORTING GOLF BALL SIZE HAIL AND TRAFFIC AT STAND STILL DUE TO HEAVY RAIN FALL.
Mar 9, 5:47 PM CSTHAIL 0.883 N Fidelity, MONICKEL HAIL AT MM 50.6 ON I-49.
Mar 9, 5:50 PM CSTHAIL 1.52 S Fidelity, MOBETWEEN DIAMOND AND FIDELITY MO AT APPROX 5:50 PM. VIA FACEBOOK PICTURE.
Mar 9, 6:02 PM CSTFUNNEL CLOUD4 Ssw Sarcoxie, MOSPOTTER HAD OBSERVED FUNNEL CLOUD...HAS SINCE DISSIPATED.
Mar 9, 6:05 PM CSTHAIL 2.75Wentworth, MOBASEBALL SIZE HAIL REPORTED ON SOCIAL MEDIA WITH A PICTURE. MULTIPLE REPORTS OF DAMAGE TO CARS IN THE AREA. TIME WAS ESTIMATED.
Mar 9, 6:39 PM CSTHAIL 1Sarcoxie, MOQUARTER SIZED HAIL SW OF SARCOXIE...639PM S OF I44.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 9, 11:10 AM CSTSevere Thunderstorm WatchSPC10 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.7 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2017-03-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2017-03-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 249 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1760 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
249 m²/s²
0-3 km storm-relative helicity
230 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

089 
WUUS53 KSGF 092339
SVRSGF
MOC097-145-100045-
/O.NEW.KSGF.SV.W.0083.170309T2339Z-170310T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
539 PM CST THU MAR 9 2017

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Northeastern Newton County in southwestern Missouri...
  Southern Jasper County in southwestern Missouri...

* Until 645 PM CST

* At 539 PM CST, a severe thunderstorm was located near Duenweg, or
  near Carthage, moving east at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Eastern Joplin...                 Carthage...
  Webb City...                      Oronogo...
  Granby...                         Carterville...
  Duquesne...                       Sarcoxie...
  Duenweg...                        Diamond...
  Leawood...                        Silver Creek...
  Saginaw...                        Fidelity...
  Wentworth...                      Avilla...
  La Russell...                     Brooklyn Heights...
  Shoal Creek Estates...            Reeds...

This includes Interstate 44 between mile markers 8 and 31.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3699 9450 3721 9449 3719 9406 3688 9407
TIME...MOT...LOC 2339Z 277DEG 33KT 3713 9436 

HAIL...1.00IN
WIND...60MPH
 
$$

Foster

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 9, 2:13 PM CST, 3 hours 26 minutes earlier.

Area forecast discussion, Mar 9, 2:13 PM CST, 3 hours 26 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
213 PM CST Thu Mar 9 2017

.SHORT TERM...(This evening through Friday)
Issued at 126 PM CST Thu Mar 9 2017

Strong to severe thunderstorms will be possible this afternoon
into this evening in advance of a cold front that will approach
and move through the region tonight.

Increasing instability and moisture along with steep lapse rates
and good shear will allow for the development of strong to severe
thunderstorms. Storms this afternoon will continue to show
supercell characteristics with hail to golfball size or larger
with the strongest storms which will be the main concern. Isolated
wind gusts to 60 mph and a brief tornado may be possible but less
likely.

The cold front and storms are expected to move south of the area
fairly quickly, exiting the region by midnight. Cold Canadian air
will begin to filter into the Ozarks overnight with high
temperatures Friday very early in the morning with temperatures
falling into the 30s to around 40 degrees by sunrise and only
climbing into the 40s to around 50 near the OK/AR line in the
afternoon.

.LONG TERM...(Friday Night through Thursday)
Issued at 126 PM CST Thu Mar 9 2017

Temperatures Friday night will drop in earnest as the
Canadian/Arctic air slides south across the Plains as a ridge
develops over the Rockies. The northwesterly upper level flow will
allow unhindered travel for the cold airmass. As this occurs, an
Upper level disturbance will move across the region and allow for
the development of precipitation, which at this time looks to be
primarily snow for all be the extreme southwestern portions of
Missouri.

Temperature swill fall through the the overnight hours Saturday
night and through the day Saturday as continued cold air
advection occur. As the upper level disturbance moves over the
region snow is expected to begin just after midnight and fall
through the day. The combination of Warm ground from the
unseasonably warm temperatures, Higher March sun angle and day
time processes should limit snow accumulation to 1-2 inches
mainly on grassy and elevated surfaces.

Temperatures will fall below freezing across portions of central
Missouri and the eastern Ozarks late Friday night, Saturday
morning. Reading may fall into the middle 20s across those areas
initially and remain below freezing through Sunday afternoon. The
temperatures will continue to fall and the cold air will
overspread the entire region SAturday night into Sunday morning.

Because of the unusually warm temperatures the region has seen
over the past few week and the advance growth that has occurred
across the region, Freeze Warning will be issued across central
Missouri and the Eastern Ozarks for Friday night and for all of
the Missouri Ozarks and Southeast Kansas for Saturday night. This
is almost 3-4 weeks early for this type of headline, but the
impacts to orchards, fruit trees, tender plants that have bloomed
early will be significant after coordination with area
Agricultural experts from the USDA, FSA, NRCS and Extension
agents.

Another clipper system will then move quickly across the region
Sunday night into Monday morning. This may bring a dusting of
light accumulation parts of the area but should be less than a
half inch.

A very slow warning trend is expected next week however the start
of the week will remain cool with overnight lows Monday and
Tuesday falling into the 20s again. This may result in additional
Freeze Warnings for early next week. Temps by Wednesday should
climb into the 40 and lower 50s during the day with 50s area wide
on Thursday. Overnight lows should remain above the freezing mark
these morning but will continue to monitor the strength of the
cold air mass.

Models do try and bring some additional precipitation to the area
towards the later part of next week but confidence is low at this
time.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1125 AM CST Thu Mar 9 2017

Flight conditions across the region will be VFR for the most
part. SHowers and thunderstorms are expected to develop through
this afternoon and into this evening. Where storms move over area
terminal and airfield, visibilities and ceilings will fall to
MVFR or briefly IFR, however, coverage and duration will be very
limited and hard to pinpoint. Have used Vicinity wording to cover
the quick moving nature or of the storms today. For late this
evening and overnight conditions will be VFR with only scattered
high clouds.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Freeze Warning from 6 PM CST Saturday to 1 PM CDT Sunday for
     MOZ066-067-077>079-088>090-093>097-101>106.

     Freeze Warning from 10 PM CST Friday to 1 PM CDT Sunday for
     MOZ055>058-068>071-080>083-091-092-098.

KS...Freeze Warning from 6 PM CST Saturday to 1 PM CDT Sunday for
     KSZ073-097-101.

&&

SHORT TERM...Hatch
LONG TERM...Hatch
AVIATION...Hatch
Hazardous weather outlook, Mar 9, 1:13 PM CST, 4 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
113 PM CST Thu Mar 9 2017

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-101915-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
113 PM CST Thu Mar 9 2017

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Limited Tornado risk.
  Elevated Hail risk.
  Elevated Thunderstorm wind damage risk.
  Significant Lightning risk.
  Elevated Fire weather risk.

DISCUSSION...

 Moisture will continue to increase this afternoon across the
area which will lead increasing instability ahead of a cold
front. Thunderstorms will continue to develop and impact the
Ozarks through this afternoon and early evening. Some of the
storms could become strong to severe with large hail and damaging
wind and an isolated tornado the main severe weather risks
expected.

Some elevated fire weather concerns will still be possible across
portions of the eastern Ozarks today, however the increasing
moisture will help to mitigate this as the afternoon progresses.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A colder, arctic air will move in behind the cold front on
Friday, with a chance of snow late Friday night into Saturday.
Some accumulating slushy wet snow will be possible across the
eastern Ozarks. Another shot of light snow will come Sunday night
into Monday morning.

A hard freeze is then expected to take place Friday night for
areas across central Missouri and the eastern Ozarks and then
Saturday night across the area with some teens across the eastern
Ozarks to mid 20s in the southwest corner of Missouri. Another
hard freeze is expected on Monday night with lows from the low to
mid 20s.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Hatch

In the hours before

Local storm report, Mar 9, 5:26 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
526 PM CST THU MAR 9 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0524 PM     HAIL             ALLEY SPRING            37.14N 91.44W
03/09/2017  M1.75 INCH       SHANNON            MO   OTHER FEDERAL

            ALLEY SPRING PARK RANGER REPORTED. DAMAGING
            GOLF BALL SIZE HAIL.

&&

NWS SPRINGFIELD MO
IRIS SYSTEM
Local storm report, Mar 9, 5:27 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
527 PM CST THU MAR 9 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0526 PM     HAIL             CARTERVILLE             37.15N 94.44W
03/09/2017  M1.75 INCH       JASPER             MO   LAW ENFORCEMENT

            CARTERVILLE POLICE DEPARTMENT IS REPORTING
            GOLF BALL SIZE HAIL.

&&

NWS SPRINGFIELD MO
IRIS SYSTEM
Local storm report, Mar 9, 5:30 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
530 PM CST THU MAR 9 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0529 PM     HAIL             CARTERVILLE             37.15N 94.44W
03/09/2017  M2.75 INCH       JASPER             MO   FIRE DEPT/RESCUE

            BASEBALL SIZE HAIL REPORTED BY THE FIRE
            CHIEF.

&&

NWS SPRINGFIELD MO
IRIS SYSTEM
Local storm report, Mar 9, 5:33 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
533 PM CST THU MAR 9 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0523 PM     TSTM WND DMG     3 N EMINENCE            37.19N 91.36W
03/09/2017                   SHANNON            MO   PUBLIC

            TREES AND POWER LINES DOWN ACROSS ROAD.

&&

NWS SPRINGFIELD MO
IRIS SYSTEM
Local storm report, Mar 9, 5:37 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
537 PM CST THU MAR 9 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0524 PM     HAIL             ORONOGO                 37.19N 94.47W
03/09/2017  M1.00 INCH       JASPER             MO   PUBLIC

            1.00" HAIL. VIA INTERNET SUBMISSION.

&&

NWS SPRINGFIELD MO
IRIS SYSTEM
Local storm report, Mar 9, 5:38 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
538 PM CST THU MAR 9 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0537 PM     HAIL             3 N DIGGINS             37.22N 92.85W
03/09/2017  M1.25 INCH       WEBSTER            MO   AMATEUR RADIO

            1.25" HAIL.

&&

NWS SPRINGFIELD MO
IRIS SYSTEM

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 9, 11:25 AM CSTSevere Thunderstorm WarningSGFVernon65 min
Mar 9, 12:17 PM CSTSevere Thunderstorm WarningSGFCedar, St. Clair58 min
Mar 9, 12:58 PM CSTSpecial Weather StatementSGFSt. Clair47 min
Mar 9, 1:07 PM CSTSevere Thunderstorm WarningSGFBenton, Hickory, St. Clair68 min
Mar 9, 1:17 PM CSTSevere Thunderstorm WarningSGFSt. Clair43 min
Mar 9, 1:49 PM CSTSevere Thunderstorm WarningSGFCamden, Morgan56 min
Mar 9, 2:07 PM CSTSevere Thunderstorm WarningSGFBenton, Hickory, St. Clair38 min
Mar 9, 2:26 PM CSTFreeze WarningSGFBarry, Barton, Benton, Camden, Cedar, Christian and 28 more70 hr
Mar 9, 2:37 PM CSTSpecial Weather StatementSGFBenton38 min
Mar 9, 2:39 PM CSTSevere Thunderstorm WarningSGFCamden, Miller, Pulaski66 min
Mar 9, 2:49 PM CSTSevere Thunderstorm WarningSGFBenton, Morgan41 min
Mar 9, 3:00 PM CSTSevere Thunderstorm WarningSGFDallas, Laclede60 min
Mar 9, 3:15 PM CSTSevere Thunderstorm WarningSGFBenton45 min
Mar 9, 3:22 PM CSTSevere Thunderstorm WarningSGFPhelps, Pulaski38 min
Mar 9, 3:48 PM CSTSevere Thunderstorm WarningSGFDent, Laclede, Phelps, Pulaski, Texas57 min
Mar 9, 3:50 PM CSTSevere Thunderstorm WarningSGFBenton, Camden, Hickory, Morgan55 min
Mar 9, 4:12 PM CSTSevere Thunderstorm WarningSGFDallas, Greene, Polk48 min
Mar 9, 4:15 PM CSTSevere Thunderstorm WarningSGFBarton60 min
Mar 9, 4:17 PM CSTSevere Thunderstorm WarningSGFCamden, Miller, Pulaski43 min
Mar 9, 4:21 PM CSTSevere Thunderstorm WarningSGFDent, Phelps, Shannon, Texas54 min
Mar 9, 4:31 PM CSTSevere Thunderstorm WarningSGFJasper, Newton59 min
Mar 9, 4:43 PM CSTSevere Thunderstorm WarningSGFDallas, Greene, Laclede, Webster47 min
Mar 9, 4:46 PM CSTSevere Thunderstorm WarningSGFBarton, Dade, Jasper, Lawrence59 min
Mar 9, 4:50 PM CSTSevere Thunderstorm WarningSGFWright20 min
Mar 9, 4:59 PM CSTSevere Thunderstorm WarningSGFTexas61 min
Mar 9, 5:12 PM CSTSevere Thunderstorm WarningSGFShannon48 min
Mar 9, 5:24 PM CSTSevere Thunderstorm WarningSGFLawrence66 min
Mar 9, 5:26 PM CSTSevere Thunderstorm WarningSGFWebster, Wright47 min
Mar 9, 5:34 PM CSTTornado WarningSGFLawrence41 min
Mar 9, 5:44 PM CSTSevere Thunderstorm WarningSGFDouglas61 min
Mar 9, 5:49 PM CSTSevere Thunderstorm WarningSGFHowell, Shannon56 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.